Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 285, NWS Jackson, MS

June 5, 2020Covington County, Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 5, 2020, 7:28 PM CDT for Covington County, Jones County, Mississippi. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2020, 7:28 PM CDT (00:28 UTC)
Expired
Jun 5, 2020, 8:15 PM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Covington County, MS, Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 91 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 7:30 PM CDTTSTM WND DMG1 Ene Sandersville, MSA TREE WAS BLOWN DOWN IN SANDERSVILLE ON HIGHWAY 11 AT FLORENCE CHURCH ROAD.
Jun 5, 7:42 PM CDTTSTM WND DMG2 Ene Laurel, MSTREES AND POWER LINES WERE BLOWN DOWN ON DR. MARTIN LUTHER KING DRIVE AT EAST 13TH STREET.
Jun 5, 7:55 PM CDTTSTM WND DMG3 S Seminary, MSA TREE DOWN...REPORTED BY COVINGTON SO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 2:49 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2020-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2020-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WUUS54 KJAN 060028 RRA
SVRJAN
MSC031-067-060115-
/O.NEW.KJAN.SV.W.0285.200606T0028Z-200606T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
728 PM CDT Fri Jun 5 2020

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Covington County in southeastern Mississippi...
  Jones County in southeastern Mississippi...

* Until 815 PM CDT.

* At 728 PM CDT, severe thunderstorms were located along a line
  extending from near Sandersville to near Hebron, moving south at 35
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Mill Creek around 740 PM CDT.
  Tuckers Crossing and Lone Star around 745 PM CDT.
  Ovett around 805 PM CDT.

Other locations impacted by these severe thunderstorms include
Seminary and Soso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3154 8960 3162 8976 3177 8976 3183 8894
      3143 8894 3143 8958
TIME...MOT...LOC 0028Z 354DEG 32KT 3180 8900 3175 8988 

HAIL...<.75IN
WIND...60MPH
 
$$

TW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 6:48 PM CDT, 40 minutes earlier.

Area forecast discussion, Jun 5, 6:48 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
648 PM CDT Fri Jun 5 2020

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Line of thunderstorms are moving through the I-20 corridor. Behind
this, light to moderate rain is occurring. This is affecting TAF
sites along and north of I-20 and leading to reduced vis in the
strongest storms. Elsewhere VFR conditions continue. This line
will continue south this evening. Light rain will linger behind
this activity through the evening but VFR conditions and quiet
weather expected overnight into tomorrow. /28/

&&

.DISCUSSION...

Through tomorrow:

As of this afternoon, a severe MCS is pushing south along I-55 in
northern Mississippi. This line of severe storms will continue to
move south through northern and into central Mississippi. 18z JAN
sounding sampled 4600 J/kg of SBCAPE and 1100 J/kg of downdraft
CAPE, which will be supportive of damaging wind gusts of 60-70mph.
The ongoing slight risk in the HWO/graphics remains well placed and
no changes were needed. The MCS will weaken this evening as it
pushes south of I-20 with only a few showers and perhaps an isolated
storm lingering through the overnight hours.

By tomorrow, Tropical Storm Cristobal will continue to move north
across the Gulf of Mexico as upper ridging shifts east into the
Middle Mississippi River Valley. Associated cloud cover will begin
to increase across southeast Mississippi, but the majority of any
rainfall will remain offshore and south of the ArkLaMiss region
through the day tomorrow. A few isolated to scattered diurnally
driven showers and storms will be possible, but coverage is expected
to be lower compared to today. /TW/

Saturday night through next week: The primary focus will be on the
impacts of Tropical Storm Cristobal as we finish up the weekend
and go through early next week. Per latest information from NHC,
we expect "Cristobal" to officially make landfall late Sunday
over the eastern LA coast. Thereafter, the center of the decaying
system will track NNW through western portions of the forecast
area, with impactful wind/rainfall will spread across most of the
forecast area as we go from Sunday night through Tuesday.

The rainfall associated with this system has the chance to the
most significant impact for the ArkLaMiss region. Initially, the
bulk of rainfall is occurring on the north/east side of the track
as it moves through a weakness in the subtropical ridge over the
Gulf of Mexico, but as "Cristobal" approaches the LA coast and
then moves inland, it will begin to make a westward turn in
response to a ridge building to the north. Given greater ridge
influence, ascent and the heaviest rainfall should focus closer
to the center and the bulk of guidance shows the heaviest QPF
shifting to west of the I-55 corridor with time. An HWO graphic
shows the increasing rainfall/flooding threat, but it is also
worth noting that there has been a noticeable eastward shift in
the guidance and this may need to eventually be reflected in the
graphic. Otherwise, there will likely be a threat for brief
tornadoes and strong wind gusts, perhaps near TS strength Monday.

"Cristobal" is expected to get swept up in the westerlies mid week
with a strong upper level trough pushing a cold front through the
forecast area. While convective rainfall will accompany the
front, expect drier conditions to finish up the week behind it.
/EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  89  72  88 /  60  24   6  27
Meridian      72  89  70  87 /  50  24   9  28
Vicksburg     74  91  74  90 /  61  22   4  23
Hattiesburg   72  88  71  83 /  30  24  23  60
Natchez       73  89  72  86 /  45  23   7  40
Greenville    75  92  74  93 /  61  18   2   9
Greenwood     74  92  73  93 /  59  20   3   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, Jun 5, 9:20 AM CDT, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
920 AM CDT Fri Jun 5 2020

ARZ074-075-LAZ007-008-MSZ018-019-025-034-061430-
Ashley-Chicot-Morehouse-West Carroll-Bolivar-Sunflower-Leflore-
Washington-
920 AM CDT Fri Jun 5 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, north central Mississippi, and
northwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Mainly Today

Severe thunderstorms are possible this afternoon into this
evening. Some thunderstorms could produce damaging winds to
70 mph and quarter size hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ029-032-037-043-044-048-049-061430-
Webster-Choctaw-Attala-Madison MS-Leake-Hinds-Rankin-
920 AM CDT Fri Jun 5 2020

This hazardous weather outlook is for portions of central
Mississippi, and north central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Mainly Today

Severe thunderstorms are possible this afternoon into this
evening. Some thunderstorms could produce damaging winds to
70 mph and quarter size hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

LAZ009-015-016-MSZ026>028-035-036-040>042-047-061430-
East Carroll-Richland-Madison LA-Grenada-Carroll-Montgomery-
Humphreys-Holmes-Issaquena-Sharkey-Yazoo-Warren-
920 AM CDT Fri Jun 5 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi, and
west central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Mainly Today

Severe thunderstorms are possible this afternoon into this
evening. Some thunderstorms could produce damaging winds to
70 mph and quarter size hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ030-031-033-038-039-045-046-050>052-054>065-061430-
Clay-Lowndes-Oktibbeha-Winston-Noxubee-Neshoba-Kemper-Scott-
Newton-Lauderdale-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
920 AM CDT Fri Jun 5 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi, and
south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Isolated severe thunderstorms are possible this afternoon into
this evening. Some thunderstorms could produce damaging wind
gusts of 60 mph, and hail to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

LAZ023>026-MSZ053-061430-
Franklin LA-Catahoula-Tensas-Concordia-Claiborne-
920 AM CDT Fri Jun 5 2020

This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Isolated severe thunderstorms are possible this afternoon into
this evening. Some thunderstorms could produce damaging wind
gusts of 60 mph, and hail to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ066-072>074-061430-
Jones-Marion-Lamar-Forrest-
920 AM CDT Fri Jun 5 2020

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

1

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Jun 5, 7:09 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
709 PM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     ARCOLA                  33.27N 90.88W
06/05/2020                   WASHINGTON         MS   PUBLIC

            A FEW TREES DOWN ACROSS OLD HIGHWAY 61 IN
            ARCOLA.

&&

EC
Local storm report, Jun 5, 7:10 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
710 PM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     3 ESE JAN AIRPORT       32.30N 90.04W
06/05/2020                   RANKIN             MS   PUBLIC

            MPING REPORT OF TREES DOWN.

&&

TW
Special weather statement, Jun 5, 7:12 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
712 PM CDT Fri Jun 5 2020

MSZ056>058-065-066-060115-
Smith MS-Jones MS-Covington MS-Jasper MS-Clarke MS-
712 PM CDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JASPER...SOUTHEASTERN
SMITH...SOUTHWESTERN CLARKE...COVINGTON AND JONES COUNTIES UNTIL 815
PM CDT...

At 712 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Barnett to near Bay Springs to near
Martinville. Movement was south at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Stringer around 720 PM CDT.
  Moss around 725 PM CDT.
  Mount Olive around 735 PM CDT.
  Hebron around 740 PM CDT.
  Laurel around 745 PM CDT.
  Ellisville, Lone Star and Mill Creek around 750 PM CDT.
  Moselle around 800 PM CDT.
  Eastabuchie and Sanford around 805 PM CDT.

Other locations impacted by these storms include Pachuta, Seminary
and Soso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central, central, southeastern and east central Mississippi.

LAT...LON 3184 8874 3182 8894 3143 8894 3144 8958
      3154 8960 3161 8975 3177 8975 3178 8961
      3199 8925 3211 8873
TIME...MOT...LOC 0012Z 007DEG 33KT 3203 8883 3193 8926 3198 8971

TW
Local storm report, Jun 5, 7:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
718 PM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     LOUIN                   32.07N 89.26W
06/05/2020                   JASPER             MS   PUBLIC

            MULTIPLE TREES AND POWER LINES DOWN AT
            INTERSECTION OF COUNTY ROAD 16 AND HIGHWAY
            15...REPORTED BY JASPER EM.

&&

EC
Local storm report, Jun 5, 7:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
721 PM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND DMG     3 WSW DUNNS FALLS       32.21N 88.86W
06/05/2020                   CLARKE             MS   EMERGENCY MNGR

            A LARGE TREE WAS BLOWN DOWN NEAR CR 372 NEAR
            ENTERPRISE.

&&

JC
Local storm report, Jun 5, 7:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
722 PM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND DMG     4 WSW PLATTSBURG        32.91N 89.25W
06/05/2020                   NESHOBA            MS   PUBLIC

            TREES DOWN ACROSS HWY 19.

&&

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:12 PM CDTSpecial Weather StatementJANCovington, Jasper, Jones63 min
Jun 5, 7:13 PM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson, Warren77 min
Jun 5, 7:28 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Lincoln62 min
Jun 5, 8:01 PM CDTSevere Thunderstorm WarningJANForrest, Lamar, Marion74 min
Jun 5, 8:06 PM CDTSevere Thunderstorm WarningJANAdams, Franklin69 min
Jun 6, 9:49 AM CDTRiver Flood WarningJANJones3 days
Jun 6, 4:24 PM CDTFlash Flood WatchJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 36 more57 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.